Antiretroviral-associated liver injury

Anthony O. Ogedegbe, Mark S. Sulkowski

Research output: Contribution to journalReview article

Abstract

ART-related hepatotoxicity can manifest in a variety of ways. Although benign, asymptomatic LEEs predominate, liver injury occurring in the context of either hypersensitivity or hyperlactatemia, represents a medical emergency and mandates immediate cessation of ART. Underpinning this broad spectrum of presentations are several, as yet poorly understood, mechanisms of liver damage that reflect contributions by constituents of HAART and host factors. Thus far, the most significant predisposing condition to emerge from clinical studies is chronic viral hepatitis. A more precise understanding, however, of the processes and factors that underlie ART-related hepatotoxicity is critical not only to the management of liver injury from current antiretroviral drugs but also to the design of safer drugs in the future.

Original languageEnglish (US)
Pages (from-to)475-499
Number of pages25
JournalClinics in Liver Disease
Volume7
Issue number2
DOIs
StatePublished - Jun 2003

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Antiretroviral-associated liver injury'. Together they form a unique fingerprint.

  • Cite this